Indiana, 2004

Flooding in Indiana, May 28 to 31, 2004

May 28 to 31, 2004 · NWS IND · 6 events in 6 counties and zones

Several inches of rain from a series of thunderstorms from the 23rd through the 28th caused minor flooding along the lower part of the White River from southern Greene county into Knox county. Additional heavy rains over the last few days of the month caused new flooding along the White River from Centerton in Morgan county southward.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several inches of rain from a series of thunderstorms from the 23rd through the 28th caused minor flooding along the lower part of the White River from southern Greene county into Knox county. Additional heavy rains over the last few days of the month caused new flooding along the White River from Centerton in Morgan county southward. These additional rains also helped prolong the flooding into June.Location: FS: Crest: Date of Crest:Centerton 12 12.84 May 31, 2004Spencer 14 15.98 June 1, 2004Elliston 18 20.99 June 2, 2004Newberry 13 13.89 May 28, 2004Edwardsport 15 17.00 May 29, 2004Petersburg 16 20.37 May 31, 2004Hazleton 16 20.00 June 1, 2004

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 28, 2:40 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 28, 2:40 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EST FRI MAY 28 2004

.DISCUSSION...CDFNT OVR KIND AND WORKING ITS WAY SOUTH.  TSRA HAS
MOVED OUT OF CWA.

A DRY 48 HOURS IS EXPECTED AS HIGH PRESSURE BUILDS INTO CENTRAL
INDIANA.  TEMPS WILL BE MORE SEASONABLE TODAY.  ETA/GFS SIMILAR SO
WILL USE A BLEND.  NW FLOW ALOFT WILL KEEP THE TSRA AWAY IN THE
SHORT TERM.  THAT CHANGES ON SATURDAY NIGHT AS DEEPENING WEST COAST
TROF MAKES ITS WAY TO JUST EAST OF THE ROCKIES PUTTING CENTRAL
INDIANA BACK IN SW FLOW ALOFT. THIS WILL PUSH A WMFNT THRU THE STATE
BRINGING A CHANCE OF TSRA BACK INTO THE FORECAST.  CDFNT COMES THRU
ON SUNDAY KEEPING A CHANCE OF TSRA INTO SUN NITE.

DID NOT SEE ANY REASON TO MAKE CHANGES TO EXTENDED SO KEPT AS IS.
USED A BLEND OF MOS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

&&
Hazardous weather outlook, May 28, 4:04 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 AM EST FRI MAY 28 2004

INZ021-028>031-035>049-051>057-060>065-067>072-290903-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
404 AM EST FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY...TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Greene

When
May 28, 4:18 AM EST to May 31, 11:59 PM EST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Knox

When
May 28, 8:30 AM EST to May 31, 11:59 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Daviess

When
May 28, 2:21 PM EST to May 31, 11:59 PM EST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Morgan

When
May 31, 7:49 AM EST to 6:13 PM EST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flood, Monroe

When
May 31, 7:00 PM EST to 11:59 PM EST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Flood, Owen

When
May 31, 7:00 PM EST to 11:59 PM EST
Where
Owen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400586, 5400588, 5400587, 5400589, 5400590, 5400591.